Jump to content
Important Survey - Please Participate ×

Librium dependence


[AM...]

Recommended Posts

My story is long and complex, but my journey with benzos began in September 2012 at age 42 when my gastroenterologist put me on a medication called Librax which contained Librium in it for my IBS when my Dad was dying.  It began treating my mind for anxiety and insides for muscle spasms.  I didn't know what a benzo was at the time and was not aware I was on anything treating anything other than my gut.  When I stopped taking it suddenly a year later, it unleashed a torrent of anxiety and depression.  I had to be treated briefly in an inpatient psychiatric unit, where my doctor convinced me to go back on the Librax over the phone, and the psychiatrist there had to give me other benzos plus an antidepressant to calm my mind plus I went through almost five months of outpatient therapy three days a week until I finally felt myself again.  I was back on the Librax, taking Ativan prn, and Lexapro daily.  Eventually as I felt better, I no longer took the Ativan.  I stayed on the Lexapro a full year until my husband, who didn't want to be married to woman on psychiatric drugs, convinced me to wean off the Lexapro.  At that point, I was only on the Librax by itself again.  I was able to go another year until I started having what I later found out was tolerance withdrawal.  Because of the length of duration I was on the Librax, my mind had become dependent on the Librium.  It put me to sleep at night, calmed my anxiety by basically not allowing me to feel what I should have been feeling, and it never allowed me to properly grieve my father's death.  I decided to try to wean off it slowly in January of this year under the care of a new gastroenterologist, and even though I weaned this time instead of stopping cold turkey, I digressed once again into the abyss of severe panic stricken anxiety which led to major depression.  When I realized it was happening all over again, I panicked and went back on the Librax a third time, received inpatient treatment again, countless other benzos, sleep aids (I couldn't fall asleep and had chronic insomnia), and antidepressants, none of which worked this time including the Librax.  No one wanted me to go up on the dose except the gastroenterologist who originally put me on the Librax, because my PCP, among others, felt it would eventually cause me to continually need increases in the dose until I got to a point where I was maxed out.  I've done multiple inpatient and outpatient therapy this entire year, tried so many drugs I can't name them all, even desperately made a move in May to go to a detox (even though I never abused my prescription drugs), simply to try to get off everything altogether.  That ended up being my biggest mistake yet.  That was to be a 30 day rehab and I thought they'd do it slowly.  Instead they took my Librax, Ativan, and Wellbutrin I was on at the time, and stuck me on Phenobarbital for five days and that was that.  I sunk into an even deeper depression after that, felt like I was going to die, and went into severe benzo withdrawal.  I had all the tell tale symptoms.  I had to go back on an antidepressant EffexorXR, and Remeron to sleep at night.  I lost my sense of smell and my nose and senses haven't been the same since.  My nose turns cold or warm and seems to always be red.  I only have mucus as white as a ghost now.  My temperature control in my body is not right.  I get goosebumps randomly, have numbness and tingling sensations, I feel weird sensations and pressure I my head constantly, have severe myself tension in my neck and spine.  I feel like I have nerve damage.  I pass routine neurological exams when my PCP does them in his office and an MRI of my brain and spine was normal, yet I feel anything but normal.  I'm off Remeron and EffexorXR now, went through awful withdrawal from that, tried Prozac for 8 weeks which made me no better, and now I'm off everything altogether to give my brain a "rest" but still no better.  I fall into a trance like sleep at night during such I have vivid dreams, but as soon as I wake in the morning I feel dread and

fear and never want to get out of bed.  I dread leaving my house ever.  I also suffer with my insides again terribly since I've had IBS and IBD for years.  I am at my wits end and am always fatigued, no energy, and no enjoyment in life.  I need help and support from those who know what I'm suffering through.  I'm appalled at the lack of support groups for benzos and the doctors who continue to prescrIbe them without regard for a patients long term well being.  I would love to hear feedback amd support from others.  Thank you!

Link to comment
Share on other sites

Hello AML939400,

 

Welcome to Benzo Buddies! Yes, you have a long story but unfortunately not that uncommon. I was also given a benzo, Ativan, for a medical reason, a supposed inner ear issue. It was later determined that I never had it and frankly, I also had no idea what a benzo was as well.  Cold turkey is tough, I experienced it myself having to stop the Ativan for a medical test.

 

You've been through a lot this year and taken many different medications.  I'm sorry you had to endure detox, most if not all detox facilities are not equipped to deal with benzo withdrawal.  What happens is basically a cold turkey with adjunct medications often added. 

 

It will take some time for your central nervous system to calm down and recover after all you've been through. The symptoms you describe are very common for withdrawal, but they are temporary. Time will allow healing to take place.

 

I'll give you a link to the Ashton Manual, it is an excellent resource about these types of drugs and how to withdraw. It was written by Dr. Heather Ashton, an expert in the field. Although it discusses tapering in detail, it also provides a lot of good information about the withdrawal process in general.

 

I'll also give you a link to the Post Withdrawal Recovery Board, where you can post and receive feedback from members.

 

You are in the right place! We'll encourage and support you as you recover. Please do ask questions, we're here to help.

 

The Ashton Manual

 

Post-withdrawal Recovery Support

 

pianogirl  :)

 

Link to comment
Share on other sites

Thank you for reaching out.  Unfortunately, I found out about the Ashton Manual early this past summer AFTER going to detox to try to stop my dependence on such drugs, only to be cold turkeyed off of them and given phenobarbital for five days.  I can tell you I am living proof why no one should ever stop taking these drugs cold turkey and should avoid them altogether unless in such extreme cases as to stop a seizure, etc.  I feel like my brain has been permanently destroyed and I'm only six months out from detox.  Doctors need to stop prescribing these drugs as if they will make all your troubles go away because for me, they only created bigger, more difficult to overcome issues.
Link to comment
Share on other sites

×
×
  • Create New...